Article Text

PDF

Cautionary tale: subdural haematoma following frequent hypoglycaemia from insulin-induced lipohypertrophy
  1. Ian S Boon,
  2. Mujahid A Saeed
  1. Department of Diabetes, University Hospital Birmingham NHS Foundation Trust, Birmingham, UK
  1. Correspondence to Dr Ian S Boon, ianboon{at}doctors.org.uk

Statistics from Altmetric.com

Description

A sixth-decade man presented with left-sided hemiparesis and a low Glasgow Coma Scale score. He had sustained a head injury following a fall attributed to increased frequency of hypoglycaemia. He had type 1 diabetes mellitus of 40 years duration and was managed by his general practitioner with insulin aspart and detemir. He had been injecting insulin into the same area of his abdomen for several years.

A CT scan of the head confirmed an acute-on-chronic right-sided subdural haematoma with midline shift (figure 1). The patient underwent emergency life-saving neurosurgical intervention with complete recovery.

Figure 1

Right-sided acute on chronic subdural haematoma with gross midline shift requiring urgent neurosurgical intervention.

On palpation, a subcutaneous lipomatous mass was felt to the right of his umbilicus, consistent with insulin-induced lipohypertrophy. This would have been missed on mere visual inspection (figure 2).

Figure 2

Central adiposity masking area of insulin-induced lipohypertrophy on the right of the umbilicus. Thorough clinical examination with palpation is imperative to avoid missing this important sign on mere visual inspection.

Subcutaneous insulin exerts anabolic effects locally, resulting in localised protein and fat accumulation, which can become desensitised.1 These correspond to sites of subcutaneous insulin injections.1 ,2 Lipohypertrophy is palpable but can be missed on mere visual inspection during routine clinical review.2 It results in poor and erratic glycaemic control, and hypoglycaemia, by delaying insulin absorption.1 ,2

Regular patient reviews and education by health professionals to vary the sites of injection, together with a high level of suspicion when someone reports recurrent hypoglycaemia, is imperative in order to prevent and identify lipohypertrophy.3

In summary, this patient had warning signs of increasing frequency of hypoglycaemia as a result of lipohypertrophy, which subsequently contributed to his fall and a subdural haematoma, both of which could have been avoided.

Learning points

  • Lipohypertrophy is a side effect of subcutaneous insulin injections and is preferably identified on palpation. This condition should be recognised by a suspecting healthcare professional, particularly when recurrent hypoglycaemia is reported by the patient.

  • Patients on long-term subcutaneous insulin treatment should be offered at least yearly examination of the injection sites in order to identify this complication of insulin.3

  • Prevention of lipohypertrophy by varying the insulin injection sites should be emphasised to all patients on insulin by way of diabetes education.

References

View Abstract

Footnotes

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.